Translator Disclaimer
April 2012 The Axelrod model for the dissemination of culture revisited
Nicolas Lanchier
Ann. Appl. Probab. 22(2): 860-880 (April 2012). DOI: 10.1214/11-AAP790

Abstract

This article is concerned with the Axelrod model, a stochastic process which similarly to the voter model includes social influence, but unlike the voter model also accounts for homophily. Each vertex of the network of interactions is characterized by a set of F cultural features, each of which can assume q states. Pairs of adjacent vertices interact at a rate proportional to the number of features they share, which results in the interacting pair having one more cultural feature in common. The Axelrod model has been extensively studied during the past ten years, based on numerical simulations and simple mean-field treatments, while there is a total lack of analytical results for the spatial model itself. Simulation results for the one-dimensional system led physicists to formulate the following conjectures. When the number of features F and the number of states q both equal two, or when the number of features exceeds the number of states, the system converges to a monocultural equilibrium in the sense that the number of cultural domains rescaled by the population size converges to zero as the population goes to infinity. In contrast, when the number of states exceeds the number of features, the system freezes in a highly fragmented configuration in which the ultimate number of cultural domains scales like the population size. In this article, we prove analytically for the one-dimensional system convergence to a monocultural equilibrium in terms of clustering when F = q = 2, as well as fixation to a highly fragmented configuration when the number of states is sufficiently larger than the number of features. Our first result also implies clustering of the one-dimensional constrained voter model.

Citation

Download Citation

Nicolas Lanchier. "The Axelrod model for the dissemination of culture revisited." Ann. Appl. Probab. 22 (2) 860 - 880, April 2012. https://doi.org/10.1214/11-AAP790

Information

Published: April 2012
First available in Project Euclid: 2 April 2012

zbMATH: 1245.60095
MathSciNet: MR2953571
Digital Object Identifier: 10.1214/11-AAP790

Subjects:
Primary: 60K35

Rights: Copyright © 2012 Institute of Mathematical Statistics

JOURNAL ARTICLE
21 PAGES


SHARE
Vol.22 • No. 2 • April 2012
Back to Top